Glucagon injections are given to treat a dangerously low blood sugar. Your child’s provider may also give instructions for using glucagon when your child is vomiting and has low blood sugar (less than 60 mg/dl or 3.3 mmol/L). This situation may happen when your child can't keep food down.
Glucagon comes in an emergency kit. The glucagon is a powder that must be mixed before use. If you have an emergency kit, be sure you know how to mix the injection and how to give it. If your child has diabetes, you should talk to your provider about the need to keep glucagon on hand in case of an emergency.
Glucagon is a hormone made in the pancreas. It causes the liver to turn stored sugar into glucose. Glucose is the form of sugar that your body uses for energy. If you have diabetes, your pancreas does not make enough glucagon on its own. The glucagon shot does the work of the pancreas and raises your blood sugar.
If you have any questions, ask your healthcare provider or pharmacist for more information. Be sure to keep all appointments for provider visits or tests.